Missouri, 2004

Tornado in Missouri, October 18, 2004

October 18, 2004 · NWS LSX · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Oct 18, 2:30 PM CST, 41 minutes earlier.

Area forecast discussion, Oct 18, 2:30 PM CST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
330 PM CDT MON OCT 18 2004

.DISCUSSION...
ABBREVIATED DISC...SVR WX THRT WL CONT INTO E HALF OF CWA THIS EVE.
DUE TO HVY RAINS OF THIS MRNG...AND STMS TRYING TO TRAIN IN VCNTY OF
WRMFNT...WL ISSUE FLOOD WATCH THROUGH 05Z FOR E 6 COUNTIES.

WL TRY TO GET ADDL DISC ISSUED LATER ON.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.

&&

TRUETT
Hazardous weather outlook, Oct 18, 11:30 AM CST, 3 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1230 PM CDT MON OCT 18 2004

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-191100-
ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN-CALHOUN IL-CALLAWAY-CLINTON IL-
COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-IRON-JEFFERSON-
JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-MADISON IL-MARION-
MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY-MONTGOMERY IL-OSAGE-
PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-SHELBY-ST CHARLES-
ST CLAIR IL-ST FRANCOIS-ST LOUIS-ST LOUIS CITY-STE GENEVIEVE-WARREN-
WASHINGTON-WASHINGTON IL-
500 AM CDT MON OCT 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL AND EASTERN
MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON THROUGH
EARLY TONIGHT ACROSS CENTRAL AND EASTERN MISSOURI...AND WEST CENTRAL
AND SOUTHWEST ILLINOIS. WARM UNSTABLE AIR CONTINUES TO MOVE
NORTHWARD ACROSS SOUTHERN AND CENTRAL MISSOURI AHEAD OF A DRY LINE
WHICH HAS ENTERED SOUTHWEST MISSOURI. SEVERE THUNDERSTORMS ARE
EXPECTED TO DEVELOP ALONG AND AHEAD OF THE DRY LINE AND MOVE ACROSS
PARTS OF CENTRAL AND SOUTHERN MISSOURI THIS AFTERNOON AND CONTINUE
THROUGH EARLY TONIGHT. THE THREAT WITH THE THUNDERSTORMS WILL BE
LARGE HAIL...DAMAGING WINDS...ISOLATED TORNADOES AND DEADLY
LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL BE POSSIBLE AGAIN STARTING LATE WEDNESDAY AND
CONTINUING THROUGH FRIDAY NIGHT AS THE NEXT STORM SYSTEM MOVES
ACROSS THE CENTRAL UNITED STATES.

.SPOTTER ACTIVATION STATEMENT...

STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON AND THIS EVENING.

RP

In the hours before

Local storm report, Oct 18, 1:40 PM CST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
240 PM CDT MON OCT 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0235 PM     HAIL             2 S BENLD               39.06N 89.80W
10/18/2004  0.88 INCH        MACOUPIN           IL   COUNTY OFFICIAL

&&

CVKING
Local storm report, Oct 18, 1:59 PM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
259 PM CDT MON OCT 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0258 PM     HAIL             3 N LITCHFIELD          39.22N 89.66W
10/18/2004  1.00 INCH        MONTGOMERY         IL   TRAINED SPOTTER

&&

CVKING
Local storm report, Oct 18, 2:00 PM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
300 PM CDT MON OCT 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             LITCHFIELD              39.18N 89.66W
10/18/2004  0.75 INCH        MONTGOMERY         IL   TRAINED SPOTTER

&&

CVKING
Local storm report, Oct 18, 2:18 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
318 PM CDT MON OCT 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             4 N LITCHFIELD          39.23N 89.66W
10/18/2004  1.75 INCH        MONTGOMERY         IL   BROADCAST MEDIA

&&

CVKING
Local storm report, Oct 18, 2:56 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
356 PM CDT MON OCT 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0331 PM     HAIL             OWENSVILLE              38.35N 91.50W
10/18/2004  1.00 INCH        GASCONADE          MO   LAW ENFORCEMENT

0346 PM     HAIL             VIBURNUM                37.72N 91.13W
10/18/2004  1.75 INCH        IRON               MO   LAW ENFORCEMENT

&&

PERLOW
Local storm report, Oct 18, 3:01 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
401 PM CDT MON OCT 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             POTOSI                  37.94N 90.78W
10/18/2004  1.00 INCH        WASHINGTON         MO   TRAINED SPOTTER

&&

PERLOW

The radar

The St Louis radar (KLSX), 84 km away, was scanning. The volume nearest the first event began at 21:13 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Washington

When
October 18, 3:11 PM CST to 3:13 PM CST
Where
Washington County, 2 mi ENE of Potosi
Rating
F0
Path length
0.8 mi
Path width
40 yd
Reported by
NWS STORM SURVEY
Coordinates
37.950, -90.767

The third tornado was first observed in an open field about 1.5 miles east northeast of Potosi. A few large trees were either uprooted or snapped off.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2004Every state in 2004This day in weather historyThe tornado archive for Missouri, 2004Warnings in Missouri, October 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5424840.